Virginia, 2016

Damaging Winds in Virginia, July 27, 2016

July 27, 2016 · NWS LWX · 2 events in 1 county or zone

A boundary remained overhead on the 27th of July. Hot and humid conditions led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary remained overhead on the 27th of July. Hot and humid conditions led to an unstable atmosphere. The instability along with the boundary caused a few severe thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 8:46 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 8:46 AM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
946 AM EDT Wed Jul 27 2016

.SYNOPSIS...
A front will remain stationary across the area through
Thursday then lift north Thursday night. Low pressure will track
across the area Friday. High pressure builds for early next week

&&

.NEAR TERM /THROUGH TONIGHT/...
Stalled frontal boundary bisects northern third of the CWA as of 9
AM this morning. This front will drift south to near a line from
Petersburg WV to Quantico VA to Solomons MD by mid-afternoon.
North of this boundary, winds will become northerly causing dew
points to drop. As such, more stable conditions are expected and
have trimmed POPs back for this afternoon. Along and south of the
boundary, instability will rise this afternoon. Diurnal showers
and thunderstorms should develop again across the central
Shenandoah Valley to around the Charlottesville area this
afternoon. The right-entrance region of an upper-level jet streak
may aid in a loosely organized band of thunderstorms passing
through this area. Given CAPE values forecast to be 2000+ J/kg and
effective bulk shear of 35-40 kts as well as PWATs approaching 2
inches, added a mention of gusty winds and heavy rain for these
areas.

More isolated showers and thunderstorms are expected further east
into the Fredericksburg VA/southern MD area later this afternoon
into early evening. With the loss of heating, any convection
should wane shortly after sunset.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
500mb flow becomes W-SW Thursday in response of an approaching
shortwave trough across the TN Valley. The frontal boundary will
lift northward Thursday and Thursday night and the Mid-Atlantic
will be in the warm sector. Scattered showers and thunderstorms
are expected across the region Thursday afternoon as energy ahead
of the shortwave trough moves into the region. Convection will
likely persist into the evening hours and a few strong to severe
storms are expected. Guidance has been depicting a sfc low moving
near or across the region Thursday night into Friday. Uncertainty
is low on timing and location but heavy rainfall is possible in an
unstable moist airmass. The trough will pass overhead Friday and
showers and thunderstorms will be possible. Subsidence behind the
trough will likely lead to dry conditions Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Multiple sfc waves and impulses aloft are fcst to move through
the area during the weekend with the most significant of these Fri
afternoon. Showers and t-storms will remain in the fcst through
Mon as front remains nearly stationary across the area. By Mon
night, most guidance show front pushing far enough south with
sufficient dry air as weak high pressure builds in to suppress
shower development everywhere with temperatures returning to more
seasonable values in the mid to upper 80s.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Prevailing VFR conditions expected today and tonight. TSRA
expected at CHO this afternoon. SHRA/VCTS possible at MRB/IAD/DCA
however confidence is low. Coverage will increase Thursday
afternoon with SHRA/VCTS expected across the region. Convection
will continue Thursday night into Friday and some SHRA/TSRA may
produce heavy rainfall resulting in longer sub-vfr conditions
overnight Thursday into Friday.

Periods of rain during the weekend especially on Sun which may
cause some restrictions. Improving weather Mon night on as weak
high pressure builds in.

&&

.MARINE...
Winds less than 15kts will continue on the waters. Showers
and thunderstorms are possible on the waters late this afternoon
and early evening, but coverage is expected to be isolated.
Scattered showers and thunderstorms expected Thursday afternoon
through Friday resulting in the potential for gusty winds through
the period. SMW may be required in showers and thunderstorms.

Winds generally 10 kt or less outside of thunderstorms, but winds
and waves higher near thunderstorms.

&&

.CLIMATE...
Record high minimums were either tied or broken at DCA
and IAD airports.

New record high minimum of 80F degs set at DCA yesterday breaking
the old record of 79F set in 1987.

Record high minimum of 76F degs set at IAD yesterday tying the
previous record of set in 2005.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...HAS/DFH
SHORT TERM...HAS
LONG TERM...LFR
AVIATION...HAS/LFR
MARINE...HAS/LFR
CLIMATE...HAS/LFR
Hazardous weather outlook, Jul 27, 12:53 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
153 PM EDT WED JUL 27 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281800-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
153 PM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW PRESSURE IS EXPECTED TO TRACK ACROSS THE AREA THURSDAY NIGHT
INTO FRIDAY AND MAY BRING PERIODS OF HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLOODING.

IN ADDITION...THUNDERSTORMS MAY BE CAPABLE OF DAMAGING WIND GUSTS
THURSDAY AFTERNOON AND EVENING MAINLY NEAR AND SOUTH OF THE
DC/BALTIMORE METRO AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281800-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
153 PM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS THIS AFTERNOON MAY BE CAPABLE OF PRODUCING ISOLATED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW PRESSURE IS EXPECTED TO TRACK ACROSS THE AREA THURSDAY NIGHT
INTO FRIDAY AND MAY BRING PERIODS OF HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLOODING.

IN ADDITION...THUNDERSTORMS MAY BE CAPABLE OF DAMAGING WIND GUSTS
THURSDAY AFTERNOON AND EVENING MAINLY OVER THE CENTRAL SHENANDOAH
VALLEY AND VIRGINIA PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 27, 9:31 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1031 AM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     3 SE GLENORA            38.06N  77.75W
07/26/2016                   SPOTSYLVANIA       VA   PUBLIC

            SEVERAL LARGE TREES DOWN ALONG BREAKNOCK ROAD

&&

EVENT NUMBER LWX1604582

MSE

The radar

The Sterling radar (KLWX), 149 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
July 27, 1:06 PM EST
Where
Augusta County, 0.49 mi E of Crimora
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.150, -78.841

A tree was down on a structure off Route 340 in Crimora.

Thunderstorm Wind, Augusta

When
July 27, 1:08 PM EST
Where
Augusta County, 0.74 mi SE of Crimora
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.142, -78.841

Trees were down on power lines near Crimora.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646469, 646470.